Hail, Dawes
- When
- July 23, 3:35 PM MST to 3:40 PM MST
- Where
- Dawes County, 10 mi E of Chadron
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -102.803
Quarter size hail was reported east of Chadron.
Late afternoon and evening thunderstorms produced large hail in portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and evening thunderstorms produced large hail in portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 23, 2:46 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 346 PM MDT TUE JUL 23 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 PM MDT TUE JUL 23 2013 AN INFLUX OF MONSOONAL MOISTURE WILL INDICATE A TURN TO A MUCH MORE CLIMATOLOGICALLY NORMAL PERIOD OF UNSETTLED WEATHER BEGINNING WEDNESDAY AND CONTINUING THROUGH MUCH OF THE LONGER TERM. BEFORE THEN...AFTERNOON SATELLITE PIX SHOW SHALLOW CONVECTION BEGINNING TO DEVELOP OVER THE NORTHERN LARAMIE RANGE. A RESULT OF LLVL CONVERGENCE DUE TO A STATIONARY BOUNDARY DRAPED UP ALONG THE FRONT RANGE. DEW POINTS WEST OF THIS BOUNDARY WERE BELOW 30F...WITH RAWLINS REPORTING 11F. MORE AMPLE LLVL MOISTURE EAST OF THIS BOUNDARY AS INDICATED BY 50 DEGREE DEW POINTS. IN FACT...THIS BOUNDARY PUSHED EAST OF KCYS EARLY THIS MORNING DROPPING DEWPOINTS BRIEFLY BACK INTO THE 20S. MOST OF THE CWA WILL REMAIN DRY THIS EVENING...THESE EXCEPTION BEING THE FAR EASTERN ROW OF COUNTIES FROM CHADRON TO BRIDGEPORT. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...12Z MODEL OUTPUT CONTINUES TO SUGGEST CAP WILL HOLD AND THE AREA WILL REMAIN DRY. EVEN THE LATEST HRRR DEVELOPS CONVECTION JUST EAST OF THE CWFA. PERSISTENCE SAYS OTHERWISE HOWEVER...SO WILL KEEP SLIGHT CHANCES GOING FROM CHADRON AND BRIDGEPORT. IF THE CAP DOES MANAGE TO BREAK...SBCAPES OF 1000 TO 1500 J/KG WOULD BE REALIZED WHICH COULD RESULT IN SOME SEVERE DEVELOPMENT. ANY THUNDERSTORMS WILL WIND DOWN BY LATE EVENING. ATTENTION THEN SHIFTS TO UPSTREAM MOISTURE AND SHORTWAVE EVIDENT ON WV IMAGERY FROM NRN CA/SRN OR EAST INTO UTAH. THIS SUB-TROPICAL MONSOON MOISTURE PLUME AND SHORTWAVE WILL SLOWLY MEANDER NORTH INTO THE REGION ON WEDNESDAY. 12Z MODELS HAVE DELAYED ITS ARRIVAL BY A FEW HOURS. ALTHOUGH THERE IS SOME POTENTIAL FOR DRY LIGHTNING EARLY WEDNESDAY...AM NOT CONFIDENT ON ITS COVERAGE. SO FOR NOW...HAVE MAINTAINED THE INHERITED COVERAGE...BUT HAVE CONFINED IT TO THE SNOWY/SIERRA MADRE RANGES WEDNESDAY MORNING. BY MIDDAY WEDNESDAY...CONVECTION WILL BE DEVELOPING OVER THE SE WYOMING MOUNTAINS AND ADJACENT FOOTHILLS/VALLEY LOCATIONS. PROGD SBCAPES WILL NOT BE PARTICULARLY HIGH (500-800 J/KG). HOWEVER PWATS RISING ABOVE AN INCH ALONG WITH STORM MOTIONS OF 10 KNOTS OR LESS WILL RESULT IN EFFICIENT RAIN PRODUCERS. CAN NOT RULE OUT THE POTENTIAL FOR SMALL HAIL TOO...THOUGH THERMODYNAMIC PARAMETERS ARE NOT FAVORABLE. SHORTWAVE WILL MEANDER ATOP THE CWA WEDNESDAY NIGHT WHICH SHOULD AID IN THE CONTINUATION OF NOCTURNAL CONVECTION. MID/UPPER-LEVEL FLOW WILL TURN NORTHWEST FOR THURSDAY BEHIND DEPARTING SHORTWAVE. AT THE SFC...A WEAK COOL FRONT ALONG WITH FAVORABLE UPSLOPE BEHIND FROPA WILL SET THE STAGE FOR ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS. AGAIN AMPLE MOISTURE WILL ACT TO LIMIT SEVERE POTENTIAL...ONLY YIELDING SBCAPES OF 500-800 J/KG. STORM MOTIONS WILL AGAIN BE LESS THAN 10 KNOTS. THE THICKER CLOUD CANOPY ALONG WITH WEAK COLD FROPA ON THURSDAY WILL CAUSE TEMPERATURES TO COOL FROM THE UPPER 80S ON WEDNESDAY INTO THE LOWER 80S ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 330 PM MDT TUE JUL 23 2013 MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION ON FRIDAY THROUGH THE WEEKEND. SHORTWAVE MOVES SOUTHWARD ACROSS THE NORTHERN HIGH PLAINS ON THURSDAY NIGHT WITH RISING SFC PRESSURES BEHIND IT OVER THE PLAINS. THIS RESULTS IN GOOD SOUTHEAST UPSLOPE BY FRIDAY WITH PW VALUES OF 1.00-1.25 INCHES OVER MOST AREAS ALONG AND EAST OF THE LARAMIE RANGE. WIDESPREAD QPF IS DEPICTED ON BOTH THE GFS AND ECMWF BY FRIDAY AFTN/EVENING. WITH DEEP LAYER SHEAR OF 50 KTS AND CAPE VALUES OF 1250-1500 J/KG...A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE OVER THE PLAINS. THE STEERING FLOW IS A LITTLE TOO FAST FOR MAJOR FLASH FLOODING CONCERNS ON FRIDAY. UPPER LEVEL RIDGE AXIS IS POSITIONED OVER WESTERN WY BY SATURDAY AFTN...WITH NORTHWESTERLY MIDLEVEL FLOW PERSISTING IN THE CWA. CONVECTIVE PARAMETERS APPEAR VERY SIMILAR TO FRIDAY...SO GENERALLY CARRIED THE SAME POPS. RIDGE AXIS IS ALMOST DIRECTLY OVER THE CWA BY SUNDAY WITH STEERING FLOW BECOMING MORE WESTERLY AND SOMEWHAT SLOWER THAN THE PREVIOUS DAYS. SHORTWAVE ROTATES THROUGH THE AREA DURING PEAK HEATING AND WITH PW VALUES REMAINING ABOVE NORMAL...EXPECT ANOTHER DAY OF GOOD STORM COVERAGE. DRIER 700-500MB FLOW CREEPS INTO THE REGION BY MONDAY WHICH COULD RESULT IN MORE ISOLATED TSTM CHANCES. TEMPS THROUGHOUT THE PERIOD WILL BE SLIGHTLY BELOW AVERAGE WITH THE MOIST AIRMASS AND RATHER CLOUDY CONDITIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1146 AM MDT TUE JUL 23 2013 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. CUMULUS WILL LIKELY DEVELOP ACROSS THE PLAINS DURING THE AFTERNOON. ISOLATED SHOWERS AND TSTMS WILL BE POSSIBLE MAINLY OVER THE NORTHERN NEBRASKA PANHANDLE...SO INCLUDED VCTS AT KCDR DURING THE EVENING. WINDS WILL GENERALLY BE BELOW 10-15 KTS. && .FIRE WEATHER... ISSUED AT 330 PM MDT TUE JUL 23 2013 MONSOONAL MOISTURE WILL RETURN TO THE DISTRICT IN EARNEST DURING THE DAY ON WEDNESDAY. AS THIS OCCURS...WE MAY BE ABLE TO SEE SOME HIGH-BASED SHOWER/THUNDERSTORM DEVELOPMENT MAINLY OVER THE SNOWY AND SIERRA MADRE RANGES. AM NOT CONFIDENT OF WHETHER OR NOT THIS WILL OCCUR...BUT IF IT DOES THE BEST TIME WILL BE BETWEEN 6AM AND NOON WEDNESDAY. AFTER THAT...BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE DISTRICT BEGINNING WEDNESDAY AFTERNOON AND CONTINUING INTO THE UPCOMING WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...HAHN LONG TERM...FINCH AVIATION...FINCH FIRE WEATHER...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1211 PM MDT TUE JUL 23 2013 WYZ101>119-241815- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1211 PM MDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WEAK THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CARBON COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE POSSIBLE MOST DAYS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-241815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1211 PM MDT TUE JUL 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ESPECIALLY BETWEEN CHADRON AND SIDNEY. A COUPLE OF THE STORMS COULD BECOME STRONG CONTAINING HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL BE POSSIBLE MOST DAYS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN CHADRON AND SIDNEY LATE TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT TUE JUL 23 2013
NEZ002-232300-
DAWES NE-
407 PM MDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF CHADRON...MOVING SOUTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL NORTHEASTERN DAWES COUNTY THROUGH 500 PM MDT
RURAL EASTERN DAWES COUNTY THROUGH 500 PM MDT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4274 10277 4273 10278 4300 10301 4301 10292
4301 10280 4300 10279 4280 10278 4278 10277
TIME...MOT...LOC 2207Z 325DEG 24KT 4299 10284
RUBINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT TUE JUL 23 2013
NEZ002-232300-
DAWES NE-
418 PM MDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF CHADRON...MOVING SOUTHEAST
AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
SLIM BUTTE ROAD THROUGH 430 PM MDT.
BEAVER VALLEY ROAD AROUND 425 PM MDT
SHERIDAN GATES ROAD AROUND 430 PM MDT.
RURAL NORTHEASTERN DAWES COUNTY THROUGH 500 PM MDT
RURAL EASTERN DAWES COUNTY THROUGH 500 PM MDT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4274 10277 4273 10278 4300 10301 4301 10292
4301 10280 4300 10279 4280 10278 4278 10277
TIME...MOT...LOC 2207Z 325DEG 24KT 4299 10284
RUBINThe Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 hail. Local standard time, as filed.
Quarter size hail was reported east of Chadron.
Golf ball size hail was reported north of Kimball.
Quarter size hail was reported west of Gurley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455184, 455186, 455187.